Alert archive / Missouri / Flash Flood Warnings in 2007

Flash Flood Warning 241, NWS Springfield, MO

December 11, 2007McDonald County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Dec 11, 2007, 5:35 PM CST for McDonald County, Newton County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2007, 5:35 PM CST (23:35 UTC)
Expired
Dec 12, 2007, 12:00 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 6:54 PM CSTFLASH FLOODPineville, MOSEVERAL LOW WATER CROSSINGS FLOODED MAINLY ON SMALL COUNTY ROADS. SIGNIFICANT RISES OBSERVED ON LITTLE SUGAR CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2007-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2007-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 112339
FFWSGF
MOC119-145-120600-
/O.NEW.KSGF.FF.W.0241.071211T2335Z-071212T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CST TUE DEC 11 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...

* UNTIL MIDNIGHT CST WEDNESDAY.

* AT 531 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
SEVERAL LOW WATER CROSSINGS WERE FLOODING IN CENTRAL MCDONALD 
COUNTY. IN ADDITION SIGNIFICANT RISES WERE OBSERVED ON BIG SUGAR 
CREEK AND OTHER TRIBUTARIES INTO THE THE ELK RIVER. MODERATE TO 
HEAVY RAINFALL WILL CONTINUE ACROSS THE WARNED AREA THROUGH 630 PM.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
OCCUR...ESPECIALLY ON LOW WATER CROSSINGS AND SMALL STREAMS IN THE 
PINEVILLE AND POWELL AREAS IN MCDONALD COUNTY AND SOUTHEASTERN 
PORTIONS NEWTON COUNTY. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...LOW WATER CROSSINGS AND COUNTRY ROADS...AS WELL 
AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.


LAT...LON 3649 9458 3649 9461 3675 9462 3689 9438
      3702 9425 3704 9407 3649 9409 3648 9457

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 1:48 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 11, 1:48 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
148 PM CST TUE DEC 11 2007

.DISCUSSION...
A LARGE SHIELD OF RAIN CONTINUES TO SPREAD OVER EXTREME SOUTHEAST
KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON.  THIS RAINFALL TRAILS
BEHIND THE LEADING EDGE OF A CANADIAN AIRMASS THAT QUICKLY SURGED
ACROSS SOUTHERN MISSOURI TODAY.  DESPITE THE AIRMASS
CHANGE...TEMPERATURES ACROSS ALL OF MISSOURI AND INTO EASTERN KANSAS
REMAINED ABOVE FREEZING...ALLOWING MOST OF THIS PRECIPITATION TO
FALL AS LIQUID.  THE INITIAL FORECAST CHALLENGE WAS DETERMINING IF A
CHANGEOVER TO SLEET OR SNOW WILL BE POSSIBLE BEFORE PRECIPITATION
EXITS THE CWA.  THEN THE FOCUS SHIFTED TOWARD A POSSIBLE EPISODE OF
ACCUMULATING SNOW THAT WOULD IMPACT PARTS OF THE REGION FRIDAY NIGHT
INTO SATURDAY.

SHORT TERM (TONIGHT - THURSDAY)...
WITH THE ONGOING SHIELD OF RAIN MOVING ACROSS THE CWA...THINK HIGH
POPS SHOULD VERIFY NICELY IN ALL AREAS.  THERE CONTINUES TO BE SOME
QUESTIONS AS TO WHETHER SOME OF THIS RAIN WILL CHANGE OVER TO
SLEET...FREEZING DRIZZLE...OR FLURRIES.  THINK THE BEST CHANCES FOR
FROZEN PRECIP TO OCCUR WILL BE IN AREAS ALONG AND NORTH OF A LINE
FROM COLUMBUS KANSAS...TO SPRINGFIELD...TO EMINENCE MISSOURI.  EVEN
IF THE CHANGE OVER TAKES PLACE...PRECIPITATION INTENSITIES THAT ARE
SUFFICIENT FOR ACCUMULATING FROZEN PRECIP WILL HAVE SHIFTED EAST
PRIOR TO TEMPERATURES FALLING BELOW FREEZING.  THEREFORE ILL BE
HOLDING OFF ON ANY WINTER WEATHER ADVISORY HEADLINES FOR TONIGHT.
HOWEVER...I WILL BRIEF THE EVENING SHIFT THAT THEY MAY NEED TO ISSUE
A SHORT FUSE ADVISORY SOMEWHERE ACROSS THE CWA THIS EVENING.

THIS WAVE OF PRECIP EXITS THE REGION BY 12Z WEDNESDAY SETTING UP A
MOSTLY DRY WEDNESDAY MORNING PERIOD.  A MIXTURE OF LIGHT
RAIN...SLEET...OR SNOW WILL DEVELOP WEDNESDAY AFTERNOON AND CONTINUE
ACROSS THE EASTERN OZARKS INTO WEDNESDAY NIGHT.  DUE TO TEMPERATURES
SLIGHTLY ABOVE OR NEAR 32 DEGREES...ONLY LIGHT ACCUMULATIONS IF ANY
ARE POSSIBLE.  THE UPPER WAVE FINALLY ADVANCES EAST OF THE
OZARKS...WHICH WILL DISCONTINUE THE PATTERN TYPE THATS CONDUCIVE FOR
ICE STORMS.

LONG TERM (FRIDAY - MONDAY)...
FOR THE LAST FEW RUNS OF THE GFS AND ECMWF...A CLEAR SIGNAL EXISTS
WITHIN BOTH SOLUTIONS THAT THE POTENTIAL FOR AN EPISODE OF SNOW WILL
BE POSSIBLE.  CHANCES FOR SNOW ARE GREATER ACROSS SOUTHERN MISSOURI.
THE STORM SYSTEM RESPONSIBLE FOR THIS IS CURRENTLY TRACKING OVER THE
ALASKAN ALEUTIAN ISLANDS.  AS THIS FEATURE TRAVERSES INTO THE
PLAINS...THE SYSTEM STRENGTHENS AND EVENTUALLY PULLS AND INTERACTS
WITH GULF MOISTURE.  SPEAKING OF GULF MOISTURE...THE GULF IS
CURRENTLY UNSEASONABLY LOADED...WHICH DOESNT APPEAR TO CHANGE A
WHOLE LOT FROM NOW THROUGH SATURDAY.

GLANCING AT SEVERAL ISENTROPIC SURFACES FROM THE GFS...THE BEST LOW
LEVEL FORCING WILL BE LOCATED ALONG THE INTERSTATE 20 AND 40
CORRIDORS...WHERE CONVECTION IS LIKELY.  HOWEVER...STRONG ASCENT IS
SUGGESTED WITHIN THE MID AND UPPER LEVELS OF THE LOW (ABOVE
600MB)...AS THE MAIN COLD CORE TRACKS ACROSS SOUTHERN MISSOURI.
ITS A LITTLE EARLY FOR WATCH HEADLINES BUT I DID INSERT SOME
INITIAL SNOW ACCUMULATIONS IN THE GRIDS FOR SOUTH OF INTERSTATE 44.
KEPT ACCUMULATIONS WITHIN ADVISORY CRITERIA...BUT THESE WILL BE FINE
TUNED WITH OVER TIME.  THE AMOUNT OF MOISTURE AVAILABILITY IN THE
GULF WOULD SUGGEST HIGHER ACCUMULATIONS...BUT DEEP SOUTH CONVECTION
THAT SOMETIMES INTERFERES WITH NORTHWARD MOISTURE TRANSPORT WOULD
SUGGEST LESS SNOW.  STAY TUNED.

CRAMER

&&

.AVIATION...
FOR THE 1800 UTC KSGF/KJLN TAFS...EXPECT IFR CEILINGS AND VARIABLE
BUT GENERAL MVFR VISIBILITY THROUGH THE TAF PERIOD. FRONTAL BOUNDARY
THAT HAS BEEN WAVERING NEAR THE AREA SINCE LAST NIGHT HAS PUSHED
EAST OF BOTH TAF SITES. A LARGE AREA OF LIGHT TO MODERATE RAIN HAS
MOVED INTO THE REGION AND WILL GRADUALLY PUSH EAST TONIGHT. CANT
RULE OUT SOME DRIZZLE...FREEZING DRIZZLE...OR A LIGHT WINTERY MIXED
BAG OF PRECIP TONIGHT...BUT THE BULK OF THE HEAVIER PRECIP WILL BE
RAIN. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.

KS...NONE.

&&
Hazardous weather outlook, Dec 11, 12:56 PM CST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CST TUE DEC 11 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1256 PM CST TUE DEC 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 RAIN WILL BRIEFLY CHANGE TO LIGHT FREEZING RAIN OR DRIZZLE LATE
 THIS EVENING AND TONIGHT NORTH AND WEST OF A LINE FROM COLUMBUS KANSAS
 TO EMINENCE MISSOURI. A LIGHT GLAZE OF ICE IS POSSIBLE...MAINLY
 ON ELEVATED SURFACES. A FEW SNOW FLURRIES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

 ANOTHER WAVE OF PRECIPITATION WILL MOVE INTO THE REGION
 WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. TEMPERATURES WILL BE
 WARM ENOUGH TO SUPPORT LIGHT RAIN WEDNESDAY AFTERNOON. HOWEVER BY
 WEDNESDAY NIGHT...A MIX OF LIGHT RAIN...LIGHT SLEET AND LIGHT
 SNOW WILL BE POSSIBLE ALONG AND NORTHWEST OF A LINE FROM BRANSON
 TO EMINENCE. LITTLE...IF ANY...ACCUMULATION OF SLEET AND SNOW IS
 EXPECTED.

 ITS BECOMING MORE CLEAR THAT AN EPISODE OF ACCUMULATING SNOW WILL
 BE POSSIBLE FRIDAY NIGHT INTO SATURDAY. THE LATEST FORECAST ANALYSIS
 SUGGESTS THAT AREAS SOUTH OF INTERSTATE 44 WILL EXPERIENCE THE BEST
 CHANCES AT RECEIVING THIS SNOW...HOWEVER...THE EXACT TRACK AND
 STRUCTURE OF THIS STORM SYSTEM REMAINS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

Nearby

Flash Flood Warnings in Missouri, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.